Asthma and allergies three times more likely for children who are given infant paracetamol
Infant paracetamol is recommended by doctors to bring down fever and after vaccinations
Infant paracetamol has been linked to an increased risk of asthma and allergies by a study in New Zealand. Researchers have found that babies who were given infant paracetamol, such as Calpol, were twice as likely to develop asthma as those who weren’t.
“The major finding is that children who used paracetamol before the age of 15 months (90%) were more than three times as likely to become sensitized to allergens and twice as likely to develop symptoms of asthma at six years old than children not using paracetamol,” said Professor Julian Crane, who led the study.
However, Professor Julian also called for more research to determine why this link should exist. He also insisted that the benefits of medicines such as Calpol in bringing down fever outweighed potential side effects.
The researchers have also suggested that this link could explain the increase in allergy and asthma cases over the last 50 years as the use of infant paracetamol has increased.
Find out more about fever and safe medications for your baby.